Minnesota, 2001

Flood in Minnesota, April 22 to 30, 2001

April 22 to 30, 2001 · NWS FSD · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 7:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 21, 7:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SAT APR 21 2001

AT THIS TIME WILL NOT MAKE TOO MANY DRASTIC CHANGES IN THE EVENING
UPDATE.  SOME BREAKS IN THE CLOUD AND RATHER LO SFC DEWPOINTS
ALLOWING NRLY WINDS TO BRING IN COOL TEMPS TO THE CWA. WL NEED TO
DROP TEMPS FOR OVERNIGHT LOWS A NOTCH FM PREVIOUS FCST.

INTERROGATION OF THE 18Z MESOETA DOES INDICATE THAT THERE IS
POTENTIAL FOR HEAVY SNOW JUST WEST OF THE JAMES RIVER SUN
EVE/NIGHT.  SOME DISCUSSION THIS EVENING WITHIN THE OFFICE WHETHER
WE SHOULD ISSUES A WATCH. WE HAVE OPTED TO HOLD OFF ISSUANCE FOR THE
WATCH FOR THE MIDNIGHT CREW...WHO WILL HAVE THE 00Z MODEL RUNS TO
LOOK AT FOR BETTER CONSIDERATION OF A WATCH. WE WILL HOWEVER REISSUE
A SPECIAL WEATHER STATEMENT BY 915 PM STRESSING THE PUBLIC STAY
AWARE OF POSSIBLE WINTER WEATHER ADVISORIES/WARNINGS TO BE ISSUED BY
EARLY SUNDAY MORNING.  AND WITHOUT SAYING ALSO MENTIONING THE SVR
TSTM THREAT IN SE CWA IN THE SPS.  DRAMATIC BAROCLINIC ZONE TO ALSO
SET UP IN THE CWA WHICH SHOULD ALSO PUT SOME FUN IN FORECASTING SUN
HI TEMPS/WINDS.

.FSD...NONE

BR

In the hours before

Local storm report, Apr 21, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    6 N EMERSON               NE   1.75 INCH HAIL
04/20/01   DIXON

0741 PM    6 N EMERSON               NE   1 INCH HAIL
04/20/01   DAKOTA                         REPORTED BY PUBLIC.

0756 PM    5 NW NEWCASTLE            NE   .88 INCH HAIL
04/20/01   DIXON

0830 PM    5 NW NEWCASTLE            NE   1.25 INCH HAIL
04/20/01   DIXON                          REPORTED BY PUBLIC.

0845 PM    2 SW SPINK                SD   1.75 INCH HAIL
04/20/01   UNION                          REPORTED BY PUBLIC.

0905 PM    5 NW NEWCASTLE            NE   .88 INCH HAIL
04/20/01   DIXON                          REPORTED BY PUBLIC.

0925 PM    2 SW SPINK                SD   .75 INCH HAIL
04/20/01   UNION                          REPORTED BY PUBLIC.

0935 PM    2 E BOYDEN                IA   .75 INCH HAIL
04/20/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0947 PM    9 S LITTLE ROCK           IA   .75 INCH HAIL
04/20/01   LYON                           REPORTED BY PUBLIC.

1005 PM    3 N NEWELL                IA   1 INCH HAIL
04/20/01   BUENA VISTA                    REPORTED BY PUBLIC.
Special weather statement, Apr 21, 8:28 PM CST, 3 hours 32 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT SAT APR 21 2001

...STRONG STORM SYSTEM TO AFFECT THE REGION SUNDAY INTO MONDAY
MORNING STILL ON TRACK...

LOW PRESSURE WILL CONTINUE TO DEVELOP TONIGHT OVER COLORADO...
AND WILL INTENSIFY...AND MOVE NORTHEAST INTO NORTHWEST IOWA BY LATE
SUNDAY NIGHT. AS IT MOVES NORTHEAST...THE LOW WILL PULL A WARM FRONT
UP INTO NORTHERN IOWA BY SUNDAY NIGHT.

RAIN WILL BEGIN TO DEVELOP TONIGHT ACROSS THE CENTRAL PLAINS AND
SPREAD NORTH INTO THE AREA LATE TONIGHT AND SUNDAY MORNING. THE
RAIN WILL BECOME WIDESPREAD ON SUNDAY...WITH THUNDERSTORMS EXPECTED
TO DEVELOP OVER NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA...
NORTHEAST NEBRASKA AND SOUTHERN MINNESOTA LATE SUNDAY AFTERNOON OR
EVENING. SOME OF THE STORMS COULD BECOME SEVERE ACROSS PORTIONS OF
NORTHWEST IOWA AND NORTHEAST NEBRASKA...WITH THE GREATEST THREAT OF
SEVERE WEATHER...SOUTHEAST OF A SIOUX CITY TO WORTHINGTON MINNESOTA
LINE.

IN ADDITION TO THE THUNDERSTORMS...RAIN WILL CHANGE OVER TO SNOW
LATE SUNDAY AFTERNOON OR SUNDAY NIGHT ALONG AND WEST OF A LINE
FROM HURON...THROUGH MITCHELL...TO YANKTON. AT THIS TIME...
IT IS STILL UNCERTAIN HOW MUCH SNOW WILL FALL...AS IT WILL DEPEND
GREATLY ON HOW QUICKLY THE RAIN CHANGES OVER TO SNOW. HOWEVER THERE
IS SOME INDICATION THAT HEAVY SNOW COULD BE A
POSSIBILITY...AND A WINTER WEATHER WATCH COULD BE ISSUED BY
EARLY SUNDAY MORNING.

FINALLY...RAINFALL AMOUNTS WILL BE LOCALLY HEAVY SUNDAY AFTERNOON AND
NIGHT...AND THIS COULD CAUSE ADDITIONAL FLOODING PROBLEMS ALONG
RIVERS AND STREAMS.

PERSONS ACROSS THE AREA SHOULD KEEP UP TO DATE WITH THE LATEST
FORECAST BY LISTENING TO NOAA WEATHER RADIO...OR OTHER FAVORITE
WEATHER SOURCES.
Local storm report, Apr 21, 10:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    6 W EMERSON               NE   1.75 INCH HAIL
04/20/01   DIXON                          REPORTED BY PUBLIC.

1000 PM    2 W SIBLEY                IA   .75 INCH HAIL
04/20/01   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1005 PM    NEWELL                    IA   1.25 INCH HAIL
04/20/01   BUENA VISTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock

When
April 22, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Flooding along the Rock River affected farmland and other lowlands, as well as parkland and baseball fields in Luverne. No damage estimates were available.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242858.